GP wants to drop my dosage.....I'm not so keen

Have been stable on 150mcg daily for 10 years (now aged 36) post thyroidectomy after cancer and a recent test showed my T4 was higher than normal range and my TSH was v.low ( i thought this was the ideal result). GP wants to drop my dose straight away and run a test in 3 months. I am very compliant and the only changes in my treatment are the constant changes in brand, could this be the reason for the sudden high results. I managed to get my GP to keep me on my current dose and check again in 3 months before changing things as this can be a bit of a pain especially if it is not necessary. Anyone else had any weird changes in results after a long period do stability. I feel fine in myself but a bit anxious about what lays ahead...any thoughts or suggestions welcome

12 Replies

  • Yes, it is well known that constantly mixing and switching brands can have an effect but Pharmacies seem not to know this. It is good that you managed to retain your current dose. Did you have the blood test at the same time and wait until after it to take your Levo? I suggest you ask your Pharmacy to ensure you have the same brand and try not to worry until the next test. xx

  • I spoke to pharmacist about branding because I felt different on taking Activis having been on Almus.He told me there was no difference they were made by same company just packaged differently.

  • thanks for that Hennerton, I did point this out to the pharmacist, but they told me they just buy whichever is cheapest at the time they buy. Not sure there is much I can do about this other than kick up a fuss, seems to be the only way to get what you want. Found an intersting article on it in the US -

  • Hi Easty, the way to ensure you always will have the same brand is to ask the GP to specify on the prescription the brand wanted.If this is done you then MUST receive it as per the script. I did this with no problems from GP at all.maybe it's something you can request .

  • The trouble with that is if a change is required for ANY reason, you have to get a new prescription issued.

    Many of us can find a helpful pharmacist who will put on their records the make we find acceptable and attempt to supply only that make. That leaves it in your control to accept/reject or even to request a change should circumstances change. After all, we only have two makes of each dosage.

    In the modest number of years I have known about levothyroxine, I have seen or read of the following makes/brands disappearing (or getting renamed/rebranded):


    CP Pharmaceuticals




    Forley Generics

    Goldshield Levothyroxine

    Goldshield Eltroxin



    Almus is a packaging/brand owned by Alliance Boots and has so far always been actually been specially packaged Actavis.


  • How do you feel on that dose? I was on thyroxine for a long time before I changed to Armour and T3 and I never had any difficulties with different brands. I get the impression that if you have had cancer without previous autoimmune diseaese you often dont have the sensativity issues that others have. I did have a lot of problems after my GP changed my dose due to a high T4 result and a low TSH. First, your TSH should be suppressed after thyroid cancer and secondly there can be other reasons for a high T4 result apart fron being over medicated. The only way you will be able to know is if you have a FT3 test. Do not let him reduce your dose if you feel well on T4 and TSH alone. I had suppressed TSH, high T4 and super low T3. it would be good if you could post your results


  • I thought after Thyroid Cancer they just gave you T3

  • No I was on thyroxine only for 30+ years


  • My GP also reduced my dose of Thyroxine after months of battle (I was not keen as I felt well on 100mcg and had no 'symptoms' from the low TSH reading). Within 3 months I felt awful again, but GP not keen to put me back to 100mcg. Within a year I gained 2 stone in weight, depressed, all Hypo symptoms returned - constipated, cold, dry bleeding skin, hair falling out, and GP STILL insisting all is fine as TSH is within normal range!

    At that point I gave up and I'm now seeing a private Dr who is prescribing Armour and whilst there's a way to go, I'm feeling much better. No more aching bones and muscles!

  • I was very ill with side effects on thyroxine for 5 years, same old story doctors told me i was fine and normal.. i then went to a private doctor who told me about armour thyroid and nutri adrenal, i was better within a week.. 2 years on and i have been fine, nothing more than the usual cold hands and feet and ive never met anyone who has got over that symptom of hypo. i am on this forum again now though as i have changed my diet to a paleo one 3 months ago and its wreaking havoc with my meds, so im just looking through previous posts for a few ideas from you all. x

  • I'm also taking Selenium, Iodine, DHEA, Vit D, Pregnenolone, as well as Vit C, all the B's, Omega's and zinc...hopefully these will help build up the adrenal function. I hope to NEVER have to go back onto Levothyroxine and simply cannot understand the disgraceful way Drs who DO stick their neck out and prescribe NDT are demonised in this country. It means only those who can afford to go private can get their lives back. It's outrageous.

  • Just a thought there must be doctors in this country who are themselves hypothyroid.It would interesting to know how they are being treated.

You may also like...